Does Pristiq cause leg cramps? (+3 tips)
In this article, we will discuss leg cramps associated with Pristiq (Desvenlafaxine) use. We will also discuss the factors contributing to Pristiq-induced leg cramps and how to manage this side effect.
Does Pristiq cause leg cramps?
Yes, Pristiq can cause leg cramps. This is a reported side effect, however, the incidence is low.
A leg cramp is a sharp sudden pain in the muscles of the legs due to an unexpected muscle tightening. Although these cramps usually appear in the calf muscles, they also affect other leg areas such as thighs or feet. The cramps usually resolve within a few minutes but cause pain and discomfort (1).
Pristiq, an antidepressant, is used to treat mental health conditions (2). It rarely causes leg or muscle cramps. These cramps usually resolve within a few days of your treatment with Pristiq as your body gets used to the medication.
If you are experiencing leg cramps or any unusual symptoms like insomnia, weight changes, nightmares etc while taking Pristiq, it is important to discuss these with your healthcare provider (3).
How does Pristiq cause leg cramps?
The exact mechanism by which Pristiq causes leg cramps is not fully understood. However, it is suggested that Pristiq affects the brain’s neurotransmitters which may result in the alteration of these chemical substances in the brain (2).
These modifications may have an impact on muscle control and can be a factor in some individuals triggering cramps.
Reactions to medications might differ significantly in different people. Due to their specific physiological responses to Pristiq, all individuals will not be affected by the same side effects. Some people may be more susceptible to adverse effects while using Pristiq.
What factors can contribute to Pristiq-induced leg cramps?
Not everyone will experience leg cramps while on Pristiq. However, some risk factors will increase the likelihood of experiencing this side effect. These include:
High doses: Taking a higher dose of Pristiq may elevate the risk of experiencing leg cramps.
Age: Older adults, especially women, are more likely to be affected by this side effect.
Individual sensitivity: Individual responses to medications vary. Some individuals may be more prone to experiencing leg cramps than others.
Underlying health issues: Muscle-related health issues or previous leg muscle injuries may make an individual more susceptible to experiencing leg cramps.
Duration: Taking Pristiq for a long time may increase the risk of less common side effects including leg cramps.
It is essential to consult with a healthcare provider when considering Pristiq or experiencing side effects to ensure proper dosing and minimise the risk of side effects.
How to manage leg cramps while taking Pristiq?
Here are some ways you can manage the spasms while taking Pristiq:
Dehydration can cause cramps worse, so it is important to keep yourself adequately hydrated by drinking plenty of water and eating moist food.
If leg cramps become bothersome, your healthcare provider may adjust the dose of Prsitiq or shift to another antidepressant with fewer side effects like leg cramps. Always remember not to make any changes to your dosage without consulting your doctor first.
Do not skip the doses or discontinue the medication without consulting your doctor as it may cause horrible withdrawal symptoms (4).
Gentle stretching can help reduce muscle tension and the frequency of spasms. Engage yourself in stress reduction exercises like yoga or meditation.
Consulting a physical therapist
If the severity of cramps is unbearable, it may require consultation with a physical therapist for targeted treatment.
In my view and the knowledge available, leg cramps can be a potential side effect of Pristiq. Some individuals may experience muscle cramps or spasms, including in the legs while taking this medication. I suggest, consulting a healthcare provider for proper evaluation and guidance.
Was this helpful?
Naseeruddin R, Rosani A, Marwaha R. Desvenlafaxine. [Updated 2023 Jul 10]. In: StatPearls [Internet]. Treasure Island (FL): StatPearls Publishing; 2023 Jan-. Available from: https://www.ncbi.nlm.nih.gov/books/NBK534829/
Gabriel M, Sharma V. Antidepressant discontinuation syndrome. CMAJ. 2017 May 29;189(21):E747. doi: 10.1503/cmaj.160991. PMID: 28554948; PMCID: PMC5449237.https://www.ncbi.nlm.nih.gov/pmc/articles/PMC5449237/#:~:text=The%20mnemonic%20FINISH%20summarizes%20the,disturbances%20(%E2%80%9Cburning%2C%E2%80%9D%20%E2%80%9C